PubAg

Main content area

Simulation-Based Bias Correction Methods for Complex Models

Author:
Guerrier, Stéphane, Dupuis-Lozeron, Elise, Ma, Yanyuan, Victoria-Feser, Maria-Pia
Source:
Journal of the American Statistical Association 2019 v.114 no.525 pp. 146-157
ISSN:
1537-274X
Subject:
algorithms, equations, models, statistical analysis, system optimization
Abstract:
Along with the ever increasing data size and model complexity, an important challenge frequently encountered in constructing new estimators or in implementing a classical one such as the maximum likelihood estimator, is the computational aspect of the estimation procedure. To carry out estimation, approximate methods such as pseudo-likelihood functions or approximated estimating equations are increasingly used in practice as these methods are typically easier to implement numerically although they can lead to inconsistent and/or biased estimators. In this context, we extend and provide refinements on the known bias correction properties of two simulation-based methods, respectively, indirect inference and bootstrap, each with two alternatives. These results allow one to build a framework defining simulation-based estimators that can be implemented for complex models. Indeed, based on a biased or even inconsistent estimator, several simulation-based methods can be used to define new estimators that are both consistent and with reduced finite sample bias. This framework includes the classical method of the indirect inference for bias correction without requiring specification of an auxiliary model. We demonstrate the equivalence between one version of the indirect inference and the iterative bootstrap, both correct sample biases up to the order n⁻ ³. The iterative method can be thought of as a computationally efficient algorithm to solve the optimization problem of the indirect inference. Our results provide different tools to correct the asymptotic as well as finite sample biases of estimators and give insight on which method should be applied for the problem at hand. The usefulness of the proposed approach is illustrated with the estimation of robust income distributions and generalized linear latent variable models. Supplementary materials for this article are available online.
Agid:
6376126